Acute Interstitial NephritisEn Español (Spanish Version)
Acute interstitial nephritis is a kidney disorder in which the kidneys become unable to filter waste materials and fluid properly. This is a potentially serious condition that requires care from your doctor.
© 2008 Nucleus Medical Art, Inc.
Acute interstitial nephritis can be caused by:
A risk factor is something that increases your chance for getting a disease or condition. The following risk factors increase your chance of developing acute interstitial nephritis. If you have any of these risk factors, tell your doctor:
- In adults: drug / medication use
- In children: infection
If you experience any of these symptoms do not assume it is due to acute interstitial nephritis. These symptoms may be caused by other, less serious health conditions. If you experience any one of them, see your physician.
- Decrease in urine output
- Blood in urine
- Loss of appetite
- Aching joints
Your doctor will ask about your symptoms and medical history, and perform a physical exam. Tests may include the following:
Talk with your doctor about the best treatment plan for you, which will depend on the cause of your acute interstitial nephritis. Treatment options include the following:
If medications are the cause of your interstitial nephritis, your doctor may have you stop taking medications or prescribe a different one.
Antibiotics are used to treat an infections and drugs such as corticosteroid or cyclophosphamide medications may also be used to help treat interstitial nephritis. Usually a kidney biopsy is done to confirm the diagnosis prior to starting corticosteroid or cyclophosphamide.
Some people with interstitial nephritis need dialysis, in which a machine does the work of your kidneys to purge waste.
American Academy of Family Physicians
National Kidney Foundation
National Kidney and Urologic Diseases Information Clearinghouse
Canadian Institute for Health Information
Kidney Foundation of Canada
Acute interstitial nephritis. DynaMed website. Available at: http://dynamed101.epnet.com/Detail.aspx?style=1&docid=/dynamed/6e7085c26f45d197852562d2007562b7. Accessed December 3, 2006.
Kodner CM, Kudrimoti A. Diagnosis and management of acute interstitial nephritis. American Academy of Family Physicians website. Available at: http://www.aafp.org/afp/20030615/2527.html. Accessed December 3, 2006.
Plakoglannis R, Nogid A: Acute interstitial nephritis associated with coadministration of vancomycin and ceftriaxone: case series and review of the literature. Pharmacotherapy. 2007:27:1456-61.
Sierra F, Suzrez M, Rey M, Vela MF: Systematic review: Proton pump inhibitor-associated acute interstitial nephritis. Aliment Pharmaco Ther. 2007:26:545-53.
Last reviewed February 2008 by David Juan, MD
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © 2011 EBSCO Publishing All rights reserved.